1

votes

Melatonin, good, bad or ugly?

Answered on August 19, 2014
Created November 15, 2012 at 12:48 AM

I have recently been prescribed melatonin 2mg for severe insomnia. The first night I took it I was knocked out, which was lovely but I had strange grogginess/ slowing down of my whole system for the next 2 days. I have low blood pressure as it is so I thought it may have lowered it even more. I also had a panic attack on the 2nd night, which was pretty scary. I've been tampering with the dose. Going from a half to a quarter to an eighth. The eighth seemed not enough to put me to sleep but the quarter seems to give me a nagging anxiety even in the morning.

Does anyone have any experience with this hormone? Im confused about the anxiety. Should I continue or move on? It was so expensive and Ive only used 2 tablets. I need sleep for my exams in a week!

A118106484929daa5e5c56d4fdebb72b

on November 18, 2012
at 03:51 AM

I found the day after the first whole tablet that I got very cold and my movement was very slow, especially my breathing. Its summer here and I had to rug up. 8 days later and still from only 2 tablets Im feeling groggy and extremely depressed. My brain seems to have lost some function. I hope it gets out of my system soon.

A118106484929daa5e5c56d4fdebb72b

on November 16, 2012
at 04:22 AM

The melatonin caused the panic attack. Ive been very anxious and depressed all week and I still have only used 2 tablets from the box. Today I feel much better because I havent had it for a couple of days. But Im still feeling depressed and a little anxious. Im usually an overly happy person. Its very frustrating. Im not going to take it anymore.

A2c38be4c54c91a15071f82f14cac0b3

(12682)

on November 15, 2012
at 07:47 PM

Quilt-Then why do you recommend melatonin to correct sleep disturbances on your blog about the top ten paleo supplements?

Ed71ab1c75c6a9bd217a599db0a3e117

(25477)

on November 15, 2012
at 07:28 PM

I generally do not recommend its use except in two cases and insomnia is not one of them.

9dd74d3941535d0aaa2c8d3cf454fb7e

on November 15, 2012
at 02:09 AM

Andrew Weil indicates as little as 0.3 mg can be quite effective in some people, including himself. As with any supplemental hormone, you are decreasing the body's endogenous production. Better to ensure adequate vitamin D levels and light exposure amounts/timing as suggested by others, below.

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

6 Answers

3
Fa666905e4ed72858084dbcfed164daf

on November 15, 2012
at 01:39 AM

I think melatonin sucks big time. Especially in winter. The better bet is to try to manage your light exposure better. Try as best as you can to get early morning sun (if it exists in your area this time of year) and after sunset it's lights out or wear amber lensed glasses - ESPECIALLY if you are doing screen work/TV watching. People will look at you funny at first then will come to understand that you (https://www.youtube.com/watch?v=X2LTL8KgKv8). Sunglasses at night are badass. Own it.

1
Cf9b8696effeb9777833be7495da108b

on November 16, 2012
at 07:33 AM

Enough reliable research data indicates that melatonin isn't without troublesome adverse effects, especially when used longterm. The substance is implicated in hypertension, stress hormone release, inflammation, impaired metabolism, higher mortality in animals, and so forth (review Tryptophan Side Effects: L-Tryptophan Is Far From Harmless ). Your experience of "strange grogginess/ slowing down of my whole system" is likely due to the interference of metabolic function because it was found that 0.5mg of melatonin is capable of lowering the body temperature.

A118106484929daa5e5c56d4fdebb72b

on November 18, 2012
at 03:51 AM

I found the day after the first whole tablet that I got very cold and my movement was very slow, especially my breathing. Its summer here and I had to rug up. 8 days later and still from only 2 tablets Im feeling groggy and extremely depressed. My brain seems to have lost some function. I hope it gets out of my system soon.

1
5bc61961126827414874d0af0b4e33cd

on November 15, 2012
at 01:34 AM

I agree with Eddieosh - if you are having panic attacks and such, melatonin will not fix those issues and may mask some problems. If your sleep hygiene and mood are in order sleep should come easily without supplements.

A118106484929daa5e5c56d4fdebb72b

on November 16, 2012
at 04:22 AM

The melatonin caused the panic attack. Ive been very anxious and depressed all week and I still have only used 2 tablets from the box. Today I feel much better because I havent had it for a couple of days. But Im still feeling depressed and a little anxious. Im usually an overly happy person. Its very frustrating. Im not going to take it anymore.

1
A08b210e4da7e69cd792bddc1f4aae4b

(1031)

on November 15, 2012
at 01:14 AM

Melatonin helped me turn the corner on a difficult period of disturbed sleep; taking hours to fall asleep, then waking in the middle of the night and not being able to go back to sleep for at least an hour. I went to a sleep clinic which confirmed I wasn't suffering from sleep apnea or other disorder and was prescribed the Melatonin. I took it for a few months and it worked very well, I no longer need it as my sleep pattern is much better now. I did find that efficacy was dependent on formulation -- the best was freshly made at a compound pharmacy, the standard boxed stuff was not so good, inducing some mild unpleasant feelings and not being as effective.

I also upped my intake of Vitamin D on advice from various Paleo oriented sources. This has worked well and has meant I don't need the Melatonin anymore. Unless your doctor has identified a Melatonin deficiency, I would suggest concentrating on the sleep hygiene factors (e.g. stress, diet, comfort, etc) and making sure you get enough sunlight into the eyes to stimulate your brain's natural Melatonin production.

0
9f54852ea376e8e416356f547611e052

(2957)

on November 15, 2012
at 01:11 AM

I took melatonin for years. Stopped when my stocks ran out, and after reading a study that it can cause depression when used long-term. It's a hormone, so it should be used with caution - there's probably a good reason why it naturally gets lower the older you get.

Nowadays I use ZMA for better sleep.

0
11838116de44ae449df0563f09bd3d73

(655)

on November 15, 2012
at 01:11 AM

Maybe try a small dose of LEF time release melatonin.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!